New Hampshire, 2003

Flash Flood in New Hampshire, August 12, 2003

August 12, 2003 · NWS GYX · 1 event in 1 county or zone

Thunderstorms produced 2 to 4 inches of rain in an hour and caused roads and streets to flood. Emergency Management Agency officials reported 3 ft of water over Route 4 in Chichester during the event.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Thunderstorms produced 2 to 4 inches of rain in an hour and caused roads and streets to flood. Emergency Management Agency officials reported 3 ft of water over Route 4 in Chichester during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 11, 8:50 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 11, 8:50 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
950 PM EDT MON AUG 11 2003

CONVECTIVE ACTIVITY DECREASING ACROSS FA.  WILL GO WITH SCT SHRA
REST OF THE NIGHT AS AIR BEHIND TSTMS MORE STABLE.  UPDATED ZONES
ALREADY SENT.  NO OTHER MAJOR CHANGES NEEDED.

.GYX...NIL

SJB
Hazardous weather outlook, Aug 11, 3:13 AM EST, 22 hours 17 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-111915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
413 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY
A FLOOD WATCH IS IN EFFECT FOR GRAFTON AND CARROLL COUNTIES IN NEW
HAMPSHIRE THIS AFTERNOON AND TONIGHT.  THESE COUNTIES HAVE RECEIVED
VERY HEAVY RAINS OVER THE PAST FEW DAYS...AND SHOWERS AND
THUNDERSTORMS THIS AFTERNOON MAY PRODUCE VERY HEAVY RAINS.  THIS
ADDTIONAL RAINS COULD RESULT IN FLOODING OF RIVERS AND STREAMS IN
THE WATCH AREA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT IN THE
WATCH AREA.

HAYES

In the hours before

Local storm report, Aug 11, 9:00 PM EST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY, ME
1000 PM EDT MON AUG 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0839 PM    POWNAL                    ME   WIND DAMAGE
08/11/03   CUMBERLAND                     TREES AND POWER LINES DOWN.
                                          4 REPORTS RCVD BETWEEN
                                          839 PM TO 859 PM
Special weather statement, Aug 12, 12:10 AM EST, 1 hour 20 minutes before
NHZ005-007>010-013-014-120700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
110 AM EDT TUE AUG 12 2003

...SHOWERS AND SCATTERED THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINS
ACROSS PORTIONS OF CENTRAL AND SOUTHEAST NEW HAMPSHIRE EARLY THIS
MORNING...

SHOWERS...AND SCATTERED THUNDERSTORMS...WILL PRODUCE LOCALLY HEAVY
RAINS ACROSS PORTIONS OF CENTRAL AND SOUTHEAST NEW HAMPSHIRE THROUGH
300 AM.  AS THE HEAVIEST RAIN FALLS ACROSS SULLIVAN...MERRIMACK...
BELKNAP AND ROCKINGHAM COUNTIES...UP TO ONE AND ONE-HALF INCHES OF
RAIN MAY FALL IN LESS THAN 45 MINUTES.

LOOK FOR THE HEAVIEST RAIN TO FALL ACROSS MERRIMACK COUNTY...IN
PLACES LIKE HOPKINTON...CANTERBURY AND LOUDON.

THIS COULD RESULT IN STREET FLOODING AND LOCALIZED FLOODING IN LOW
LYING AREAS.  IN ADDITION...SOME OF THESE AREAS HAVE RECEIVED VERY
HEAVY RAINS DURING THE PAST SEVERAL DAYS...AND THE ADDITIONAL RAIN
COULD PUSH CREEKS AND STREAMS TO NEAR BANKFULL.

IF YOU LIVE NEAR A STREAM OR CREEK...BE ON THE ALERT FOR RAPID RISES
AND BE PREPARED TO ACT IF FLOODING IS OBSERVED.

HAYES
Special weather statement, Aug 12, 1:25 AM EST, 5 minutes before
NHZ008-120730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
225 AM EDT TUE AUG 12 2003

...A STRONG THUNDERSTORM WILL MOVE ACROSS CENTRAL MERRIMACK COUNTY
THROUGH 325 AM...

A STRONG THUNDERSTORM SOUTH OF BRADFORD AT 225 AM WILL MOVE
NORTHEAST DURING THE NEXT HOUR.  AS THE STORM PASSES BRADFORD...
WARNER...WATERLOO AND WEBSTER...WIND GUSTS TO 35 MPH ARE
POSSIBLE...AS WELL AS PEA SIZED HAIL.

IN ADDITION...THIS STORM HAS THE POTENTIAL TO PRODUCE UP TO ONE AND
ONE-QUARTER INCH OF RAIN IN LESS THAN 30 MINUTES.  THIS WOULD RESULT
IN STREET FLOODING AS WELL AS FLOODING OF LOW LYING AREAS.  SMALL
STREAMS AND CREEKS IN THE AREA MAY QUICKLY RISE TO BANKFULL AS THE
STORM PASSES.

HAYES

The radar

The Portland,ME radar (KGYX), 132 km away, was scanning. The volume nearest the first event began at 06:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Merrimack

When
August 12, 1:30 AM EST to 3:00 AM EST
Where
Merrimack County, Contoocook
Reported by
EMERGENCY MANAGER
Coordinates
43.298, -71.680 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2003Every state in 2003This day in weather historyWarnings in New Hampshire, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333540.